Steiner transitive-closure spanners of low-dimensional posets


Given a directed graph G=(V, E) and an integer k ≥ 1, a k-transitive-closure spanner (k-TC-spanner) of G is a directed graph H=(V, E H ) that has (1) the same transitive closure as G and (2) diameter at most k. In some applications, the shortcut paths added to the graph in order to obtain small diameter can use Steiner vertices, that is, vertices not in the original graph G. The resulting spanner is called a Steiner transitive-closure spanner (Steiner TC-spanner).

Motivated by applications to property reconstruction and access control hierarchies, we concentrate on Steiner TC-spanners of directed acyclic graphs or, equivalently, partially ordered sets. In these applications, the goal is to find a sparsest Steiner k-TC-spanner of a poset G for a given k and G. The focus of this paper is the relationship between the dimension of a poset and the size of its sparsest Steiner TC-spanner. The dimension of a poset G is the smallest d such that G can be embedded into a d-dimensional directed hypergrid via an order-preserving embedding.

We present a nearly tight lower bound on the size of Steiner 2-TC-spanners of d- dimensional directed hypergrids. It implies better lower bounds on the complexity of local reconstructors of monotone functions and functions with small Lipschitz constant. The lower bound is derived from an explicit dual solution to a linear programming relaxation of the Steiner 2-TC-spanner problem. We also give an efficient construction of Steiner 2-TC-spanners, of size matching the lower bound, for all low-dimensional posets. Finally, we present a lower bound on the size of Steiner k-TC-spanners of d-dimensional posets. It shows that the best-known construction, due to De Santis et al., cannot be improved significantly.

This is a preview of subscription content, access via your institution.


  1. [1]

    W. Ackermann: Zum hilbertschen Aufbau der reellen Zahlen, Math. Ann. 999 (1928), 118–133.

    Article  MathSciNet  Google Scholar 

  2. [2]

    N. Ailon, B. Chazelle, S. Comandur and D. Liu: Property-preserving data reconstruction, Algorithmica 951 (2008), 160–182.

    Article  MathSciNet  Google Scholar 

  3. [3]

    N. Alon and B. Schieber: Optimal preprocessing for answering on-line product queries, Technical Report 71/87, Tel-Aviv University, 1987.

    Google Scholar 

  4. [4]

    M. J. Atallah, M. Blanton, N. Fazio and K. B. Frikken: Dynamic and efficient key management for access hierarchies, ACM Trans. Inf. Syst. Secur. 912 2009.

  5. [5]

    M. J. Atallah, K. B. Frikken and M. Blanton: Dynamic and efficient key management for access hierarchies, in V. Atluri, C. Meadows, and A. Juels, editors, ACM Conference on Computer and Communications Security, 190–202, ACM, 2005.

    Google Scholar 

  6. [6]

    B. Awerbuch: Communication-time trade-offs in network synchronization, in: PODC, 272–276, 1985.

    Google Scholar 

  7. [7]

    P. Berman, A. Bhattacharyya, E. Grigorescu, S. Raskhodnikova, D. P. Woodruff and G. Yaroslavtsev: Steiner transitive-closure spanners of low-dimensional posets, in: L. Aceto, M. Henzinger, and J. Sgall, editors, ICALP (1), volume 6755 of Lecture Notes in Computer Science, 760–772, Springer, 2011.

    Google Scholar 

  8. [8]

    A. Bhattacharyya, E. Grigorescu, M. Jha, K. Jung, S. Raskhodnikova and D. P. Woodruff: Lower bounds for local monotonicity reconstruction from transitive-closure spanners, SIAM J. Discrete Math. 926 (2012), 618–646.

    Article  MathSciNet  Google Scholar 

  9. [9]

    A. Bhattacharyya, E. Grigorescu, K. Jung, S. Raskhodnikova and D. P. Woodruff: Transitive-closure spanners, SIAM J. Comput. 941 (2012), 1380–1425.

    Article  MathSciNet  Google Scholar 

  10. [10]

    H. L. Bodlaender, G. Tel and N. Santoro: Trade-offs in non-reversing diameter, Nordic J. of Computing 91 (1994) 111–134.

    MathSciNet  Google Scholar 

  11. [11]

    A. K. Chandra, S. Fortune and R. J. Lipton: Lower bounds for constant depth circuits for prefix problems, in: J. Díaz, editor, ICALP, volume 154 of LNCS, 109–117, Springer, 1983.

    Google Scholar 

  12. [12]

    A. K. Chandra, S. Fortune and R. J. Lipton: Unbounded fan-in circuits and associative functions, J. Comput. Syst. Sci. 930 (1985), 222–234.

    Article  MathSciNet  Google Scholar 

  13. [13]

    B. Chazelle: Computing on a free tree via complexity-preserving mappings, Algorithmica 92 (1987), 337–361.

    Article  MathSciNet  Google Scholar 

  14. [14]

    A. De Santis, A. L. Ferrara and B. Masucci: New constructions for provably-secure time-bound hierarchical key assignment schemes, Theor. Comput. Sci. 9407 (2008), 213–230.

    Article  Google Scholar 

  15. [15]

    Y. Dodis, O. Goldreich, E. Lehman, S. Raskhodnikova, D. Ron and A. Samorodnitsky: Improved testing algorithms for monotonicity, in: RANDOM, 97–108, 1999.

    Google Scholar 

  16. [16]

    B. Dushnik and E. Miller: Concerning similarity transformations of linearly ordered sets, Bulletin Amer. Math. Soc. 946 (1940), 322–326.

    Article  MathSciNet  Google Scholar 

  17. [17]

    B. Dushnik and E. W. Miller: Partially ordered sets, Amer. J. Math. 963 (1941), 600–610.

    Article  MathSciNet  Google Scholar 

  18. [18]

    Z. Füredi and J. Kahn: On the dimension of ordered sets of bounded degree, Order 93 (1986), 15–20.

    Article  Google Scholar 

  19. [19]

    W. Hesse: Directed graphs requiring large numbers of shortcuts, in: SODA, 665–669, ACM/SIAM, 2003.

    Google Scholar 

  20. [20]

    T. Hiraguchi: On the dimension of partially ordered sets, Science Reports Kanazawa University 91 (1951), 77–94.

    MathSciNet  Google Scholar 

  21. [21]

    M. Jha and S. Raskhodnikova: Testing and reconstruction of Lipschitz functions with applications to data privacy, in: R. Ostrovsky, editor, FOCS, 433–442, IEEE, 2011.

    Google Scholar 

  22. [22]

    D. Kelly: On the dimension of partially ordered sets, Discrete Mathematics 935 (1981), 135–156.

    Article  Google Scholar 

  23. [23]

    D. Peleg and A. A. Schäaffer: Graph spanners, J. Graph Theory 913 (1989), 99–116.

    Article  MathSciNet  Google Scholar 

  24. [24]

    S. Raskhodnikova: Transitive-closure spanners: A survey, in: O. Goldreich, editor, Property Testing, volume 6390 of LNCS, 167–196, Springer, 2010.

    Google Scholar 

  25. [25]

    M. E. Saks and C. Seshadhri: Local monotonicity reconstruction, SIAM J. Comput. 939 (2010), 2897–2926.

    Article  MathSciNet  Google Scholar 

  26. [26]

    M. Thorup: On shortcutting digraphs, in: E. W. Mayr, editor, WG, volume 657 of LNCS, 205–211, Springer, 1992.

    Google Scholar 

  27. [27]

    M. Thorup: Shortcutting planar digraphs, Combinatorics, Probability & Computing 94 (1995), 287–315.

    Article  MathSciNet  Google Scholar 

  28. [28]

    M. Thorup: Parallel shortcutting of rooted trees, J. Algorithms 923 (1997), 139–159.

    Article  MathSciNet  Google Scholar 

  29. [29]

    W. T. Trotter and J. Moore: The dimension of planar posets, Journal of Combinatorial Theory, Series B 922 (1977), 54–67.

    Article  MathSciNet  Google Scholar 

  30. [30]

    M. Yannakakis: The complexity of the partial order dimension problem, SIAM Journal on Matrix Analysis and Applications 93 (1982), 351–358.

    MathSciNet  Google Scholar 

  31. [31]

    A. C.-C. Yao: Space-time tradeoff for answering range queries (extended abstract), in: H. R. Lewis, B. B. Simons, W. A. Burkhard, and L. H. Landweber, editors, STOC, 128–136, ACM, 1982.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Piotr Berman.

Additional information

A preliminary version of this paper appeared in ICALP 2011 [7].

Supported by NSF CCF-1065125, 0728645, 0832797, 0830673 and 0528414. Research done while at Massachusetts Institute of Technology, USA.

Supported in part by NSF award CCR-0829672 and NSF award 1019343 to the Computing Research Association for the Computing Innovation Fellowship Program.

S. R. and G. Y. are supported by NSF / CCF CAREER award 0845701. G.Y. is also supported by University Graduate Fellowship and College of Engineering Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Berman, P., Bhattacharyya, A., Grigorescu, E. et al. Steiner transitive-closure spanners of low-dimensional posets. Combinatorica 34, 255–277 (2014).

Download citation

Mathematics Subject Classification (2000)

  • 6BR10